by Dr Michel Akl
HYALURONIC ACID IS the most widely used filler with the longevity that varies from 6–24 months depending on the molecular size, a method of cross-linking, and the region of injection. Mild and transient adverse events such as bruising, swelling, infection, and surface irregularities are relatively common , However, more serious and permanent adverse events such as vascular compromise and blindness, although rare , can occur due to increased use of fillers worldwide. Blindness is a rare adverse event but a nightmare to both patient and the physician. Injectors should have a vast knowledge of the vascular 3D anatomy and understand potential complications, critical prevention, and management strategies. In a large review study , by Povolotsky et al , found 590 cases of vascular complications out of 5024 cases. Causative agents that might lead to blindness include autologous fat, HA, poly-L-Lactic acid, Hydroxyapalate and even injections of corticosteroid suspension. Injection sites at highest risk were glabella, nasal region, forehead and nasolabial fold.
Mechanism of Blindness After Fillers Injection
Blindness manifests as an immediate complication of facial filler injection. It is believed that retrograde arterial embolic mechanisms are responsible for the occlusion of the central retinal artery. It is speculated that the possible route is the embolism migrating from different injections sites to ophthalmic artery causing…
To read more, do sign up for AAAM Membership to subscribe to AJAM.
Members to login to read full article
Source: AKL, M. 2020, ‘BLINDNESS: The nightmare complication with facial fillers’, American Journal of Aesthetic Medicine, Issue 9, pp.40-41